STOCKHOLM — Women taking birth-control pills are more likely to report they feel poorly overall and have a reduced sense of well-being after starting the synthetic hormones, according to a new study from Swedish researchers.
Mood swings, drops in energy and a “significantly lower” quality of life were among the reported side effects of a common contraceptive pill in a three-month study of 340 healthy women between ages 18 and 35.
“Despite the fact that an estimated 100 million women around the world use contraceptive pills, we know surprisingly little today about the pill’s effect on women’s health,” said professor Angelica Linden Hirschberg, one of the study’s authors, Karolinska Institutet News reported.
“The scientific base is very limited as regards the contraceptive pill’s effect on quality of life and depression, and there is a great need for randomized studies where it is compared to placebos,” she added.
The double-blind, randomized, placebo-controlled trial, published in the journal Fertility and Sterility, randomized the women into two groups: 169 received a contraceptive pill containing enthinylestradiol and levonorgestrel for three months; 171 received a placebo.
Both groups of women and the study leaders were unaware of which pills the women were taking, and all the women were instructed to use non-hormonal contraceptives. Women in high-risk groups for side effects, such as smokers and those with hypertension, were excluded.
More women taking the pill noted a drop in self-control, vitality and moods and reported a significant drop in overall physical well-being.
The study did not detect an increase in depression in the women, and it did note two pregnancies as “adverse events” among the placebo control group.
The most common reported adverse events in the contraceptive group were bleeding disturbances (experienced by 14 women), anxiety and mood changes (felt by 12 women compared to four in the control group), acne (reported by five contraceptive users) and appetite changes (felt by three women).